# SDR NAH2005F00000

- Difficulty date: November 23, 2004
- Submitted: January 20, 2005
- Operation: Air carrier
- Aircraft: N20AN
- Make and model: Piper PA-23-250
- Aircraft serial: 274693
- Engine: Lyc IO540C4B5
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder
- Part number: 10532
- Condition: Cracked
- Location: Rt Eng Nr 5
- Part time: 964 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: A
- Precautionary procedure: E

## Discrepancy

WHILE PERFORMING AN ENGINE RUN-UP/MAG CHECK, NR 5 CYLINDER ON THE RT ENGINE CRACKED/DISLOCATED AT THE  INTERFACE AREA OF THE STEEL BARREL TOP AND ALUMINUM HEAD.  THE  ENGINE WAS SHUT DOWN AND RESULTANT LOCALIZED FIRE WAS CONTAINED TO THE IMMEDIATE AREA BY THE USE OF THE FIRE EXTINGUISHER.  THE CYLINDER PRESENTED NO OBVIOUS FLAWS AT THE MOST RECENT INSPECTION.  A POST INCIDENT INSPECTION OF THE AREA FOUND ENGINE BAFFLING INTACT AND CORRECTLY POSITIONED.  IT IS SUSPECTED THAT A DEFECT IN THE CYLINDER REPAIR PROCESS (IE: WELDING) ALLOWED AN ABNORMAL STRESS CONCENTRATION TO CAUSE A FAILURE.  THE CYLINDER WAS SENT BACK TO THE ENGINE REBUILDER FOR ANALYSIS. (K)
